Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Nephrol. 2006 Jul;25(4):669-673. Korean. Case Report.
Kim JH , Song SH , Lee DW , Lee SB , Kwak IS .
Department of Internal Medicine, College of Medicine, Pusan National University, Busan, Korea. iskwak@pusan.ac.kr
Abstract

Allopurinol, a commonly prescribed medicine for the management of gout and hyperuricemia, may induce life-threatening hypersensitivity characterized by fever, eosinophilia, hepatitis, renal failure, and skin eruptions such as Stevens-Johnson syndrome or toxic epidermal necrolysis. Stevens-Johnson syndrome may rarely affect the gastrointestinal tract, associated with a poor prognosis. We have experienced a patient having allopurinol hypersensitivity syndrome (AHS) with esophageal ulcer bleeding. A 64-year-old man was admitted with ten-day history of widespread rash and fever. Six weeks before admission, he had symptoms of gouty arthritis, and he was treated with allopurinol and colchicine for 10 days. Complete blood count showed leukocytosis with eosinophilia and blood biochemistry showed impaired renal and hepatic function. The diagnosis of an AHS with Stevens-Johnson syndrome was made from the history and the typical clinical feature. Despite adequate hydration, steroid and immunoglobulin therapy, severe esophageal ulcer bleeding, sepsis and disseminated intravascular coagulation had been developed and the patient died 33 days after admission. Until now, there is no specific treatment for the AHS. The only means of minimizing the incidence of AHS is to limit the allopurinol therapy to accepted indications and to adjust the dosage for the patient's renal function.

Copyright © 2019. Korean Association of Medical Journal Editors.